FDA Reviewing Risk With Off-Label Tramadol Use in Children

Megan Brooks

Disclosures

September 21, 2015

The US Food and Drug Administration (FDA) is investigating the "rare but serious" risk for slowed or difficult breathing in children 17 and younger treated with the opioid analgesic tramadol.

"This risk may be increased in children treated with tramadol for pain after surgery to remove their tonsils and/or adenoids," according to a drug safety alert posted on the FDA website September 21.

While tramadol is not approved for use in children, data suggest it is often used "off-label" in the pediatric population, the FDA said. "Health care professionals should be aware of this and consider prescribing alternative FDA-approved pain medicines for children," the FDA said.

Once ingested, tramadol is converted in the liver to the active form of the opioid, O-desmethyltramadol. Certain individuals with genetic variations that cause tramadol to be converted to the active form of the opioid faster and more completely than usual. These "ultra-rapid" metabolizers are more likely to have higher-than-normal amounts of the active form of the opioid in their blood after taking tramadol, which can result in breathing difficulty that may lead to death, the FDA warns.

According to the agency, a 5-year-old boy in France recently experienced severely slowed and difficult breathing requiring emergency care and hospitalization after taking a single prescribed dose of tramadol oral solution for pain relief after adenotonsillectomy. "The child was later found to be an ultra-rapid metabolizer and had high levels of O-desmethyltramadol in his body," the FDA said.

The agency is evaluating all available information on this risk and will report final conclusions and recommendations to the public when the review is complete.

"Treating pain in children is important because it can lead to faster recoveries and fewer complications. Untreated pain can potentially result in long-term physical and psychological consequences. There are other pain medicines available that do not have this side effect of slowed or difficult breathing associated with tramadol and are FDA-approved for use in children," the FDA said.

Healthcare professionals and patients are encouraged to report adverse effects involving tramadol to the FDA's MedWatch Safety Information and Adverse Event Reporting Program (www.fda.gov/MedWatch/report).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....